June 4, 2007 — -- Lillie Shockney's hot flashes were so miserable they made her think twice about continuing tamoxifen, the anti-estrogen medication that was helping her to survive breast cancer.
"For five years, I had night sweats every other hour, waking up with my pillow wet, and during the daytime I had hot flashes every hour on the hour," the 53-year-old Maryland resident recounted.
"I was very miserable. I had to remind myself what the purpose of this drug was. If I didn't hold on to that, I would have stopped."
Now, it appears that hot flashes like Shockney's may actually be a welcome sign, according to a study presented Monday at the American Society of Clinical Oncology's annual meeting in Chicago.
In a five-year study of nearly 900 women with early-stage breast cancer who had taken tamoxifen, University of California at San Diego's Dr. Joanne Mortimer and her colleagues found that those who reported hot flashes were less likely to experience a recurrence of the breast cancer than those who did not.
Furthermore, hot flashes better predicted a woman's long-term chances of the breast cancer returning than her age or how advanced the breast cancer was when it was first detected.
"Hot flashes are an incredibly common problem in women who have been treated for breast cancer with tamoxifen," said Mortimer. "If we understood the cause, maybe we'd find out what is good about these hot flashes and how that might relate to breast cancer therapy."
The study was based on data from the Women's Health Eating and Living study, which encompassed several institutions across the country.
Since the hormone estrogen can encourage the growth of many types of breast cancers, it stands to reason that blocking the action of this hormone might help women with these cancers. This is exactly what tamoxifen does.
The drug's success has made it a routine treatment for many patients after breast cancer surgery to help stop the cancer from coming back.
But the drug comes with a big side effect in the form of hot flashes, the same kind that many women experience around menopause.
Hot flashes, so named for the uncomfortable surge of heat that women experience, are not completely understood; however, they are thought to occur when there is less estrogen present.
Nearly two-thirds of breast cancer patients report that hot flashes make their quality of life worse. Shockney, who is also the administrative director of the Johns Hopkins Avon Foundation Breast Center in Baltimore, notes that sometimes hot flashes experienced by patients are so bad that some choose to go off tamoxifen -- and risk getting breast cancer again -- rather than live with the symptoms.
Mortimer's study provides some reassurance that this suffering may not be in vain.
"I might console a patient with severe hot flashes that the flashes might be a good sign," said Dr. Jay Harris, professor and chairman of the department of radiation oncology at Dana-Farber Cancer Institute and Brigham and Women's Hospital in Boston.
The study showed that patients who had hot flashes had a breast cancer recurrence rate of about 13 percent, compared with 21 percent in those who did not. This trend was seen regardless of a woman's age, suggesting that menopause was not the only reason for the hot flashes.
Why some patients on tamoxifen get hot flashes and others don't is not completely understood. The hot flashes may be a sign that individual women have different biological responses to the same drug.
"The tamoxifen story probably reflects drug metabolism and what we call 'pharmacodynamics,' the actual biological effect of the drug," noted Dr. Larry Norton, deputy physician-in-chief for breast cancer programs at Memorial Sloan Kettering Cancer Center in New York. "This is an important area of research."
"This provides a useful starting point for teasing out the individual differences that govern a woman's response to tamoxifen," said Dr. David Euhus, director of clinical cancer genetics at UT Southwestern Medical Center in Dallas. "Perhaps we will have a laboratory test in the future that will tell us who is likely to experience benefit and who is not."
Until that time, breast cancer patients who have been prescribed tamoxifen should continue taking it, and those with hot flashes may now face their episodes with less dread.
"If you are suffering from hot flashes, you can still take measures to reduce these symptoms without giving up your better outcome," said Dr. Marisa Weiss, president and founder of breastcancer.org.
Shockney offers her advice, based on her five-year struggle with hot flashes.
"Stay away from spicy foods and hot beverages; cotton clothes and portable fans are your best friends," she said. "When you feel like throwing in the towel, go back and review your purpose for taking it. It's worth the effort."